[Skip to Content]
[Skip to Content Landing]
Article
May 30, 1977

Diffuse Pulmonary Injury Associated With Gold Therapy

JAMA. 1977;237(22):2412. doi:10.1001/jama.1977.03270490052029
Abstract

GOLD hypersensitivity reaction is common and occurs in about 20% of reported patients. Pulmonary involvement related to gold therapy is rare, and only a few well-documented cases are reported.1,2 We describe a patient in whom diffuse reversible pulmonary injury developed during gold therapy.

Report of a Case  A 61-year-old woman was admitted to the hospital because of severe cough and dyspnea. Seronegative rheumatoid arthritis had been diagnosed two years previously. The condition had been successfully treated with aspirin and indomethacin therapy, which was subsequently discontinued due to gastric intolerance in the patient. A barium test meal disclosed a duodenal ulcer. Routine chest x-ray film results were normal. Treatment with gold sodium thiomalate (Myochrysine) was started. Five weeks later, after she had received 175 mg gold sodium thiomalate, she complained of intense itching, which was followed by widespread dermatitis. The gold therapy was stopped. Two days later, severe dyspnea and

×